Study shows discontinuing MS drug may worsen symptoms

A new report states that people who were taking the drug Tysabri for multiple sclerosis and then stopped have experienced a recurrence of brain lesions.

Experts, though, are calling for more studies because the current one only involved a few people.  The study’s finding is in contrast to another study which said that people who stopped taking the drug did not show any rebound.

"They varied enough that both might be right, but we just don't know that yet," said Dr. John Richert, executive vice president of research and clinical programs at the National Multiple Sclerosis Society in New York City.

The drug works by attaching itself to white blood cells called lymphocytes and preventing them from entering the brain, where they do damage that causes the disabling symptoms of MS. Tysabri had also been used to treat Crohn's disease.

The drug though has been shrouded in controversy since; it was approved by the Food and Drug Administration in November 2004.  It was taken off the market after three months because patients in clinical trials were developing a deadly viral brain infection.  The drug was then allowed back on the market in June 2006, with new guidelines concerning administration of the drug.

Login or Register to post a comment.